Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 458, NWS Little Rock, AR

August 21, 2003Dallas County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Aug 21, 2003, 7:46 PM CDT for Dallas County, Arkansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2003, 7:46 PM CDT (00:46 UTC)
Expired
Aug 21, 2003, 8:15 PM CDT
In force
29 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Dallas County, AR

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1820 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:49 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 21, 3:49 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
349 PM CDT THU AUG 21 2003

HIGH PRESSURE HAS MOVED OFF TO THE WEST OF ARKANSAS. AFTERNOON
THUNDERSTORMS HAVE DEVELOPED ACROSS THE CWFA ONCE AGAIN. THE MESO
ETA BRINGS AN AREA OF LOW PRESSURE ACROSS THE SOUTH PART OF THE
STATE THIS EVENING. THIS AREA OF LOW PRESSURE SHOULD KEEP THE
THUNDERSTORMS GOING INTO THE EVENING HOURS.

HOT TEMPERATURES WILL CONTINUE TOMORROW BEFORE THE COLD FRONT MOVES
INTO THE AREA. THEREFORE THE HEAT ADVISORY WILL BE EXTENDED THROUGH
FRIDAY FOR CENTRAL AND SOUTHERN SECTIONS.

MODELS LOOK TO BE IN GOOD AGREEMENT. WILL GO WITH THE GFS. WITH THE
AREA OF HIGH PRESSURE TO OUR WEST...ARKANSAS WILL EXPERIENCE MORE OF
A NORTHWEST FLOW. THIS WILL ALLOW A COLD FRONT CURRENTLY ACROSS
KANSAS AND NORTHERN MISSOURI TO MOVE INTO NORTH ARKANSAS BY SATURDAY
MORNING. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF
THE FRONT AS IT SLOWLY MOVES THROUGH THE CWFA. TIMING OF THE FRONT
HAS IT MOVING THROUGH THE LITTLE ROCK AREA ABOUT 18Z SATURDAY. THE
FRONT WILL BE SLOW TO GET OUT OF THE STATE AND MAY EVEN STALL ALONG
THE LOUISIANA BORDER SATURDAY NIGHT. THIS WILL ALLOW SHOWERS AND
THUNDERSTORMS TO LINGER ACROSS THE SOUTH SATURDAY NIGHT. HIGH
PRESSURE WILL MOVE IN BEHIND THE FRONT FOR SUNDAY. THIS WILL BRING
US BACK TO A DRIER FORECAST INTO MONDAY.

MOISTURE STARTS TO RETURN ON TUESDAY ALONG WITH ANOTHER AREA OF LOW
PRESSURE. A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN
TUESDAY.

HRO   72  95  68  89 /  20  30  20  10
LIT   76  98  74  92 /  20  20  20  20
HOT   75  98  74  92 /  20  20  20  20
PBF   75  98  74  93 /  20  20  20  20

.LZK...
AR...HEAT ADVISORY FOR TONIGHT AND FRIDAY FOR ZONES ARZ021>022...
ARZ030>034...ARZ037>047...ARZ052>057...ARZ062>069.

51
Hazardous weather outlook, Aug 21, 3:45 PM CDT, 4 hours 1 minute before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
345 PM CDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE REMAINDER OF THIS AFTERNOON
ACROSS CENTRAL AND SOUTHERN ARKANSAS. HIGH HUMIDITY AND HIGH
TEMPERATURES HAVE COMBINED TO PRODUCE HEAT INDEX READINGS BETWEEN
105 AND 115 OVER MUCH OF CENTRAL AND SOUTHERN ARKANSAS THIS
AFTERNOON.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SUNSET AS
A WEAK AREA OF LOW PRESSURE MOVES ACROSS THE STATE. THESE STORMS
COULD PRODUCE BRIEF HEAVY RAIN AS THEY WILL BE VERY SLOW MOVERS.
ISOLATED SEVERE WEATHER IS POSSIBLE WITH GUSTY WINDS BEING THE MAIN
CONCERN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEAK COLD FRONT WILL MOVE INTO NORTHERN ARKANSAS FRIDAY...BRINGING
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. AS THE FRONT MOVES
SOUTH OF THE STATE FRIDAY AND FRIDAY NIGHT...THE CHANCES OF
PRECIPITATION WILL DIMINISH. DRIER AND SLIGHTLY COOLER AIR WILL
FOLLOW THE FRONT FOR THE UPCOMING WEEKEND. HOWEVER...A TYPICAL
SUMMERTIME PATTERN WILL RETURN FOR EARLY NEXT WEEK...WITH A SLIGHT
CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

56

In the hours before

Local storm report, Aug 21, 5:43 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
543 PM CDT THU AUG 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    3 E SAGE                  AR   1.50 INCH HAIL
08/21/03   IZARD                          MOST HAIL WAS THE SIZE OF
                                          NICKELS...BUT SOME
                                          HAILSTONES WERE QUARTER TO
                                          WALNUT SIZE. REPORTED BY
                                          STORM SPOTTER

28

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:45 PM CDTSevere Thunderstorm WarningLZKDallas30 min
Aug 21, 8:03 PM CDTSevere Thunderstorm WarningLZKClark47 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.